Photo by TheChili.Life via Flickr

A cautionary tale for anyone about to enter a hot-pepper-eating contest

Mike Pomranz
Updated: April 16, 2018

Most people enjoy a little spice in their food. Some people enjoy a lot of spice in their food. But when you eat something so spicy that it causes the blood vessels of your brain to constrict leading to ridiculously severe headaches, that’s too much spice.

According to a recently published article in the medical journal BMJ Case Reports, an unnamed 34-year-old man suffered such severe consequences above after battling it out with a Carolina Reaper chili pepper during a hot-pepper-eating contest. The report states that after eating the Carolina Reaper, once believed to be the world’s spiciest pepper on the Scoville Heat Units scale before ceding that honor to an even hotter chili—the patient, who previously had no major medical issues, started dry heaving, later followed by intense neck and head pains. Over the next few days, his troubles didn’t completely dissipate as he occasionally suffered a type of short but intense headache known as “thunderclap headaches.” The pain was so bad that he eventually went to the emergency room.

Once there, a CT scan revealed that a number of blood vessels around his brain had become constricted, leading to a diagnosis of “reversible cerebral vasoconstriction syndrome (RCVS).” Luckily, the hospital was able to treat his symptoms, and he didn’t have any more headaches. And indeed, a CT scan five weeks later showed that his cerebral vasoconstriction had reversed, and his blood vessels had returned to their normal size.

Beyond the obvious moral of the potential pitfalls of downing ridiculously hot peppers, this report is noteworthy for another reason: The doctors had never seen it before. “No cases of RCVS secondary to peppers or cayenne have been previously reported,” the report states, “but ingestion of cayenne pepper has been associated with coronary vasospasm [another type of blood vessel constriction] and acute myocardial infarction [also known as a ‘heart attack’].”

Possibly even more shocking is that though RCVS caused by chili peppers has never been seen before, the syndrome has been known to be caused by “an idiosyncratic reaction to certain medications … or secondary to an illicit drug (cocaine, amphetamines, and ecstasy).”

Yes, you read that right, apparently ridiculously spicy peppers may be able to give you the same horrible side-effects as hard drug use without any of the pleasurable highs. Just something to think about next time you consider entering that pepper-eating contest.

Photo courtesy of The Chili Life

You May Like